MAUDE Adverse Event Report: ANGIODYNAMICS, INC BIOFLO VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC BIOFLO VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number CT80LPPDVI
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 11/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
On or about (b)(6) 2023, plaintiff underwent placement of an angiodynamics vortex product, reference number (b)(4), lot number 5767189.The device was implanted by dr.(b)(6), m.D., at (b)(6) in (b)(6), for the purpose of ongoing vein access.On or about (b)(6) 2023, plaintiff presented to (b)(6) hospital in (b)(6), after a home nurse swabbed her port due to tenderness at the port site.Blood cultures tested positive for acinetobacter.Plaintiff was seen at (b)(6), where additional blood cultures were drawn and were positive for pseudomonas putida.Plaintiff was discharged with antibiotics.On or about (b)(6) 2023, plaintiff returned to (b)(6), where repeat blood cultures were drawn and were once again positive.Plaintiff's medical team determined that the port was the source of the infection and that the defective port needed to be removed.On or about (b)(6) 2023, plaintiff's defective port was removed by dr.David tuner, m.D., at uk albert b.Chandler hospital.As a result of having the vortex implanted, plaintiff has, allegedly, experienced significant mental and physical pain and suffering, has sustained permanent injury, permanent and substantial physical deformity, has undergone corrective surgeries, and has suffered financial or economic loss, including, but not limited to, obligations for medical services and expenses, and present and future lost wages.
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation.In addition, there was no report of port/catheter device malfunction, damage or performance issue during device use.A device history record (dhr) review of the indicated packaging/assembly/component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Sterilization load release records for the packaging lot were reviewed; with no issues observed.Labeling review: the directions for use (dfu) item number 14600330-01 that is provided in the reported kit contains the following directions and precautions: contraindications: presence of infection, bacteremia, or septicemia.Warnings: the device is to be implanted, used, maintained, and removed in accordance with institutional and/or centers for disease control (cdc) guidelines or policies contamination of the device may lead to injury, illness or death of the patient precautions: carefully read and follow all instructions prior to use.After implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.If more than one drug is to be administered, between the individual drug applications, flush the system with 5 to 10 ml normal saline for injection to prevent drug interaction.After any infusion, injection or bolus application, the system should be flushed with either normal saline or sterile heparinized saline for injection or locked with a heparin solution per institutional protocol to prevent thrombotic occlusion of the catheter.Potential complications: bacteremia, catheter thrombosis, death, inflammation, infection, thromboembolism, thrombophlebitis, tunnel infection, vascular thrombosis.Use and maintenance: to help prevent clot formation and catheter blockage, the smartport+ or smartport plastic device should be filled with sterile heparinized saline after each use.If the port remains unused for long periods of time, the lock should be changed at least once every four weeks or per institutional protocol perform hand hygiene before and after all vascular access procedures.Prepare skin with antiseptic solution per institutional protocol.Aseptically locate and access port including use of sterile gloves and mask per the non-coring huber needle dfu.Add dressing and stabilization per institutional protocol.Assess the access site, port functionality, change dressing and replace non-coring needle per institutional protocols.After therapy completion, flush port per institutional protocol.To lock with heparin, repeat with 5 ml 100 u/ml heparinized saline, or with volume calculated above.Close clamp while injecting last 0.5 ml of lock solution.When therapy is complete, remove the non-coring needle per product dfu and cover site according to institutional protocol.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key20549268
Report Number1317056-2024-00205
Device Sequence Number15408100
Product Code LJT
UDI-Device IdentifierH787CT80LPPDVI0
UDI-PublicH787CT80LPPDVI0
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K190559
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Model NumberCT80LPPDVI
Device Lot Number5767189
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by Manufacturer11/25/2024
Initial Report FDA Received Date10/28/2024
Supplement Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/14/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient SexUnknown